iCliniq logo

Ask a Doctor Online Now

HomeAnswersCardiologygasMy mother is obese and has arthritis, abdominal pain, and gas. Do you have any suggestions?

Can obesity cause abdominal pain and gas?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. K. Shobana

Published At October 18, 2022
Reviewed AtJanuary 18, 2024

Patient's Query

Hi doctor,

My mother woke this morning with left abdominal pain, primarily upon moving or getting out of bed or chair. She is obese and has a wedge pillow to keep her knees flexed due to spinal arthritis. Unfortunately, her left leg was off the wedge due to a muscle sprain. She had diverticular attacks a few years ago but nothing since she started taking probiotics and eating more fiber. She also takes Bactrim with mannose twice a week to prevent bladder infection. However, she had a large teaspoon of inulin (fiber) with her midday ice cream yesterday. We went to the doctor today, and he performed a physical examination and discovered that her abdomen was full of gas. He suggested taking a tablet of Beano for a week and cutting back on cheese and cold vegetables. Is tablet Beano some fungus-derived digestive enzyme? My mother also has a mesh hernia on her right side. Is this just an intestinal problem caused by gas, as he suggests? Is it better to take a digestive enzyme supplement like Beano or Simethicone? What role does fiber play in this?

Hello,

Welcome to icliniq.com.

I understand your concern. To begin with, I believe the pain is in the left lower quadrant of the abdomen. Is this pain still present, or has it subsided completely? Was there a reaction to the tablet of Buscopan (Hyoscine butyl bromide), and does this increase with pressing? Does it appear under pressure from superficial or deeper structures? Has her bowel habits recently changed? Muscle strain appears less likely because it is a superficial type of pain that would be replicated if you pressed on the area. Furthermore, such strains are uncommon over the abdomen. Second, as demonstrated on examination, gaseous distention is a possible cause. Because she also had diverticulitis, some residual damage must exist, which causes pain with distention. The pain will be present during movements at first, and the pressure may later become continuous. To rule out diverticulitis, he must have looked for examination findings such as guarding and rigidity. She does not appear to be feverish. We will keep the possibility of diverticulitis in mind if it does not respond or progress. Keep an eye out for other symptoms such as fever, increased abdominal pain, diarrhea, or blood in the stool. Tablet Simethicone (Mylicon) or Beano (alpha-galactosidase) aids gas passage and relieves bowel tension. She should continue to consume fiber because they help prevent constipation and diverticulitis attacks. The prognosis for gaseous distention is favorable.

Patient's Query

Hi doctor,

Thank you for the reply. The doctor applied pressure to the front abdomen from one side to the other. She had one sensitive spot when under pressure, but he made the general observation that she was full of gas. She eats a lot more vegetables, inulin fiber supplements, and dairy. She had full-blown diverticulitis a few years ago, which left her feverish, and bedridden. Her doctor from a few years ago advised her to take tablet Buscopan for cramps. She did not have cramps, but she did experience pain when changing positions. It did not help that she had taken two this morning. Her family doctor advised her not to take this product because it would obstruct gas passage. Anyway, he specifically stated to take the tablet Beano or the tablet Simethicone. She passes bowel every 48 hours once a week. There is also the issue of taking Bactrim twice a week and how it affects everything. She does get a lot of probiotic products because she has chronic UTIs. I asked her this morning if she had any pain when she passed the bowel, and she said no.

Hello,

Welcome back to icliniq.com.

I understand your concern. So, for the time being, it does not appear to be a cause for concern. And tablet Beano (alpha-galactosidase) is an enzyme that aids digestion and gas formation, whereas tablet Simethicone (Mylicon) aids gas passage and prevents bowel accumulation and distention. So she can have either for the time being, though tablet Simethicone may be preferable because we need to treat the already accumulated gas. But, in any case, she can have either. These diverticular pouches do not commonly increase pain sensitivity, leading to pain due to gaseous distention or localized minor infections that the body clears. Hopefully, this will be resolved. However, because worm infestations can cause such pain, we should continue with the management recommended by our local doctor and wait for a response. Antibiotics are more likely to cause diarrhea than other problems. If the pain were in the epigastric region, I would have assumed antibiotics caused gastritis. So I do not believe antibiotics are directly involved here.

Patient's Query

Hi doctor,

Thank you for the reply. I will give my mother the tablet Simethicone once or twice a day starting the next day and then switch to the tablet Beano.

Hello,

Welcome back to icliniq.com.

I understand your concern. Yes, I think it is better to relieve her symptoms as early as possible. So give her 80 mg twice a day after meals. As both have different mechanisms of action and do not interact, taking them together is not a problem with a 1 to 2 hours gap. Both act locally within the gut.

Patient's Query

Hi doctor,

Thank you for the reply. I tried to consult a sleep doctor online but could not find a good expert in that field. My mother uses a CPAP machine with a pressure of 13. She does sleep on a wedge pillow. Is there any reason to believe that some air got into her GI tract and caused her pain? Then the current drugs, at least the tablet Beano, would not work. Perhaps unrelated, but it seemed amusing that she awoke this morning in pain.

Hello,

Welcome back to icliniq.com.

I understand your concern. Even at low pressures, there is some aerophagia with CPAP (continuous positive airway pressure), but the air is unlikely to travel directly up to the sigmoid colon. Gastric distension and pain are understandable, but the pain in the sigmoid colon is unlikely. This is because air cannot travel as freely through the small intestine as it can through the large intestine. She must have been using CPAP for a long time but has never experienced these symptoms.

Patient's Query

Hi doctor,

Thank you for the reply. So I did consult a GI specialist online. He also recommended the tablet Simethicone over digestive enzymes. Before seeing your dosage recommendation, I gave her a 180 mg capsule last night. Her acute pain from changing positions has subsided, but she is still uncomfortable. I gave her another Simethicone tablet at breakfast this morning (a total of 360 mg over 16 hours). She had a good bowel movement this morning but had diarrhea two hours later. So, is it most likely related to this drug? The dosage you suggested is roughly half. Another aspect of this is that my mother has a chipped incisor tooth, probably one-fourth of the tooth she may have consumed.

Hello,

Welcome back to icliniq.com.

I understand your concern. Loose stools are probably related to simethicone only. It would help if you reduced the dose. The chipped swallowed tooth will probably come out with stools, although we cannot completely rule out the possibility of it getting stuck somewhere in the bowel. If it is bigger, then stools should be checked for it daily. If the problem persists, please take an X-ray of the abdomen.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Sagar Ramesh Makode
Dr. Sagar Ramesh Makode

Cardiology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

gasabdominal pain

Ask your health query to a doctor online

Cardiology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy